Alert archive / Illinois / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 2, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Feb 26, 2009, 12:27 PM CST for Carroll County, Jo Daviess County, Stephenson County, Illinois. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 26, 2009, 12:27 PM CST (18:27 UTC)
- Expired
- Feb 26, 2009, 1:00 PM CST
- In force
- 33 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
Counties Carroll County, IL, Jo Daviess County, IL, Stephenson County, IL
The radar
The Quad Cities radar (KDVN), 87 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 26, 12:31 PM CST | HAIL 0.75 | Hanover, IL | |
| Feb 26, 12:42 PM CST | HAIL 0.25 | Elizabeth, IL | SMALLER THAN PEA SIZE HAIL COVERING THE GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 6.5 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1111 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDVN 261827
SVRDVN
ILC015-085-177-261900-
/O.NEW.KDVN.SV.W.0002.090226T1827Z-090226T1900Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1227 PM CST THU FEB 26 2009
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CARROLL COUNTY IN NORTHWEST ILLINOIS...
EASTERN JO DAVIESS COUNTY IN NORTHWEST ILLINOIS...
NORTHWESTERN STEPHENSON COUNTY IN NORTHWEST ILLINOIS...
* UNTIL 100 PM CST.
* AT 1222 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
STORM WAS LOCATED APPROXIMATELY NEAR HANOVER...OR 17 MILES SOUTH OF
GALENA...AND MOVING NORTHEAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
DERINDA CENTER...ELIZABETH AND MASSBACH AROUND 1235 PM CST...
WOODBINE AROUND 1240 PM CST...
SCHAPVILLE AROUND 1245 PM CST...
STOCKTON AROUND 1250 PM CST...
WARREN AND NORA AROUND 1255 PM CST...
9 MILES WEST OF WINSLOW AROUND 100 PM CST...
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
LAT...LON 4249 8973 4213 9021 4216 9023 4221 9036
4224 9041 4250 9013
TIME...MOT...LOC 1827Z 220DEG 37KT 4223 9027
$$
DLF2 follow-up statements
000 WWUS53 KDVN 261853 SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1253 PM CST THU FEB 26 2009 ILC085-177-261900- /O.CON.KDVN.SV.W.0002.000000T0000Z-090226T1900Z/ JO DAVIESS IL-STEPHENSON IL- 1253 PM CST THU FEB 26 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CST FOR NORTHWESTERN STEPHENSON AND NORTHEASTERN JO DAVIESS COUNTIES... AT 1248 PM CST...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED APPROXIMATELY NEAR WOODBINE...OR 16 MILES EAST OF GALENA...MOVING NORTHEAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... APPLE RIVER CANYON STATE...WARREN...NORA AND 8 MILES WEST OF WADDAMS GROVE AROUND 100 PM CST... LAT...LON 4249 8973 4229 9004 4235 9028 4250 9013 TIME...MOT...LOC 1853Z 221DEG 33KT 4240 9009 $$ DLF
000 WWUS53 KDVN 261904 SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 104 PM CST THU FEB 26 2009 ILC085-177-261913- /O.EXP.KDVN.SV.W.0002.000000T0000Z-090226T1900Z/ JO DAVIESS IL-STEPHENSON IL- 103 PM CST THU FEB 26 2009 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN STEPHENSON AND NORTHEASTERN JO DAVIESS COUNTIES EXPIRES AT 100 PM CST... THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. THIS STORM IS STILL CAPABLE OF PRODUCING UP TO 1/2 INCH HAIL AS IT MOVES NORTHEAST THROUGH THE NORA AND WARREN AREAS BY 120 PM. LAT...LON 4249 8973 4229 9004 4235 9028 4250 9013 TIME...MOT...LOC 1853Z 221DEG 33KT 4240 9009 $$ DLF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 26, 10:44 AM CST, 1 hour 43 minutes earlier.
Area forecast discussion, Feb 26, 10:44 AM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1044 AM CST THU FEB 26 2009
.UPDATE...
WIDESPREAD DENSE FOG HAS OVERSPREAD THE SOUTHERN THIRD OF THE CWFA
IN THE LOW LEVEL CONVERGENCE AHEAD OF THE WARM FRONT. AT
15Z...SURFACE ANALYSIS INDICATED THIS FRONT REACHING FROM THE
DEVELOPING LOW NEAR KICT ACROSS NRN MO TO NEAR KUIN. SCATTERED
SHOWERS AND THUNDERSTORMS WHERE OCCURRING IN THE ELEVATED WARM
AIR ADVECTION AND H8 SPEED CONVERGENCE ALONG AND WELL NORTH OF
THIS BOUNDARY THIS MORNING. STORMS ROOTED CLOSER TO THE BOUNDARY
HAVE PRODUCED PRIMARILY SMALL HAIL ACCORDING TO UPSTREAM STORM
REPORTS. ELEVATED CORES BEGINNING TO STRENGTHEN OVER DVN CWFA IN
THE SOUTH...WHILE IN THE NORTH SOME ENHANCED REFLECTIVITY LIKELY
INDICATING SLEET ALONG HWY 20 CORRIDOR INCLUDING DBQ AREA.
DENSE FOG WILL LIKELY CONTINUE TO EXPAND W AND N THIS MORNING AS
THE FRONT APPROACHES AND WITH WIDESPREAD 1/4SM VISIBILITIES...HAVE
ISSUED AN ADVISORY. THE FAR SOUTH SHOULD SEE RAPID IMPROVEMENT
ONCE THE BOUNDARY PUSHES THROUGH. SPC HAS EXPANDED THE SLIGHT RISK
NORTH TO I-80 CORRIDOR AND WILL HAVE TO MONITOR APPROACHING STORMS
IN THIS AREA THIS AFTERNOON FOR PRIMARY THREAT OF 1 INCH HAIL. HAVE
UPDATED THE HAZARDOUS WEATHER OUTLOOK TO HIGHLIGHT THIS THREAT.
&&
.AVIATION...
WIDESPREAD IFR CONDITIONS WILL PREVAIL TODAY DUE TO FOG AND LOW
CIGS. DENSE FOG WILL KEEP CONDITIONS IN LIFR AT BRL THROUGH
NOON...AND POSSIBLY IMPACT MLI AND CID THROUGH EARLY AFTERNOON.
ISOLATED SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS
AFTERNOON. WITH LOW PROBABILITY OF IMPACTING FORECAST SITES...WILL
CONTINUE TO HANDLE THUNDERSTORM THREAT WITH CB MENTION AND VCTS.
WINTER STORM SYSTEM WILL SWEEP A COLD FRONT THROUGH TONIGHT...
CHANGING PRECIPITATION THREAT FROM RAIN TO POSSIBLY SOME FREEZING
PRECIPITATION BEFORE CHANGEOVER TO SNOW LATE TONIGHT. WITH THE
FRONTAL PASSAGE...DRIER AIR WILL IMPROVE CIGS AND VISBYS WELL INTO
MVFR CRITERIA FRI MORNING. THIS WILL ALSO BRING A WIND SHIFT TO NW
WITH SPEEDS OF 15 TO 25 KTS.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...DENSE FOG ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR DES MOINES-
HENRY IA-JEFFERSON-LOUISA-MUSCATINE-SCOTT-WASHINGTON.
DENSE FOG ADVISORY UNTIL 1 PM CST THIS AFTERNOON FOR LEE-VAN
BUREN.
IL...DENSE FOG ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR BUREAU-
HENDERSON-HENRY IL-MERCER-PUTNAM-ROCK ISLAND-WARREN-
WHITESIDE.
DENSE FOG ADVISORY UNTIL 1 PM CST THIS AFTERNOON FOR HANCOCK-
MCDONOUGH.
MO...DENSE FOG ADVISORY UNTIL 1 PM CST THIS AFTERNOON FOR CLARK-
SCOTLAND.
&&
SHEETSHazardous weather outlook, Feb 26, 9:31 AM CST, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 931 AM CST THU FEB 26 2009 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-271545- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 931 AM CST THU FEB 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS MORNING AND AFTERNOON ACROSS THE OUTLOOK AREA SOUTH OF A LINE FROM BELLE PLAINE TO CLINTON IN IOWA...AND SOUTH OF INTERSTATE 80 IN ILLINOIS. THE PRIMARY THREAT WILL HAIL UP TO 1 INCH IN DIAMETER WITH THUNDERSTORMS OCCURRING AHEAD OF A WARM FRONT THAT WILL LIFT NORTH INTO THE AREA LATE THIS MORNING AND AFTERNOON. DENSE FOG WILL CONTINUE TO OVERSPREAD AREAS SOUTH OF INTERSTATE 80 THIS MORNING AND MAY EXTEND NORTH TO THE HIGHWAY 20 CORRIDOR BY AFTERNOON. WIDESPREAD VISIBILITIES BELOW A QUARTER MILE ARE POSSIBLE. WITH THE WIDESPREAD RAIN AND THUNDERSTORMS TODAY WILL BE THE POTENTIAL FOR SEASONALLY SIGNIFICANT RAINFALL. RAINFALL AMOUNTS OF A HALF INCH...AND LOCALLY UP TO AROUND ONE INCH ARE EXPECTED. THIS COULD LEAD TO MINOR URBAN AND SMALL STREAM TYPE FLOODING...AS WELL AS RISES ON AREA RIVERS. TONIGHT...THE RAIN IS EXPECTED TO CHANGE OVER TO SNOW BEFORE ENDING. AS IT DOES SO...THERE MAY BE A SHORT PERIOD OF FREEZING RAIN AS COLD AIR UNDERCUTS THE WARMER AIR ALOFT. AS MORE COLD AIR MOVES IN...THE PRECIPITATION WILL BECOME ALL SNOW. SNOW AMOUNTS OF LESS THAN A QUARTER INCH ARE EXPECTED. IF THE FREEZING RAIN DOES OCCUR...IT IS EXPECTED TO ONLY PRODUCE A THIN GLAZE OF ICE ON ELEVATED SURFACES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A WEATHER DISTURBANCE WILL BRING THE CHANCE FOR LIGHT SNOW TO PORTIONS OF THE OUTLOOK AREA LATE FRIDAY NIGHT AND SATURDAY MORNING. LATEST INDICATIONS SUGGEST MINOR SNOW ACCUMULATIONS WILL BE POSSIBLE SOUTHWEST OF A LINE FROM IOWA CITY TO GALESBURG. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FOR SEVERE THUNDERSTORMS TODAY PRIMARILY SOUTH OF INTERSTATE 80. DLS
In the hours before
Special weather statement, Feb 26, 7:37 AM CST, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 737 AM CST THU FEB 26 2009 IAZ089-099-ILZ025-026-034-035-MOZ010-261545- DES MOINES-LEE-HENDERSON-WARREN-HANCOCK-MCDONOUGH-CLARK- INCLUDING THE CITIES OF...BURLINGTON...FORT MADISON...OQUAWKA... MONMOUTH...CARTHAGE...MACOMB...KAHOKA 737 AM CST THU FEB 26 2009 ...AREAS OF DENSE FOG AND LOW CLOUDS AFFECTING THE AREA THIS MORNING... AN AREA OF FOG AND LOW CLOUDS HAS MOVED OVER THE AREA FROM THE SOUTHEAST THIS MORNING. IN SOME AREAS THE VISIBILITY HAS BEEN REDUCED TO A QUARTER MILE OR LESS. THIS FOG HAS FORMED ON THE NORTH SIDE OF A WARM FRONT...AND THIS FRONT WILL LIFT NORTH THIS MORNING...CAUSING THE FOG TO DISSIPATE BY 10 AM THIS MORNING. IF YOU WILL BE OUT DRIVING THIS MORNING...SLOW DOWN...USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU. LE
Special weather statement, Feb 26, 9:16 AM CST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 916 AM CST THU FEB 26 2009 IAZ087>089-098-099-ILZ025-026-034-035-MOZ009-010-261715- JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-LEE-HENDERSON-WARREN- HANCOCK-MCDONOUGH-SCOTLAND-CLARK- INCLUDING THE CITIES OF...FAIRFIELD...MOUNT PLEASANT... BURLINGTON...KEOSAUQUA....FORT MADISON...OQUAWKA...MONMOUTH... CARTHAGE...MACOMB...MEMPHIS...KAHOKA 916 AM CST THU FEB 26 2009 ...DENSE FOG AND THUNDERSTORMS WITH HAIL THIS MORNING... DENSE FOG WILL REMAIN OVER MUCH OF NORTHEAST MISSOURI...SOUTHEAST IOWA...AND WEST CENTRAL ILLINOIS THIS MORNING. THE FOG WILL REDUCE VISIBILITIES TO LESS THAN A QUARTER MILE AT TIMES. A LINE OF SHOWERS AND THUNDERSTORMS...ASSOCIATED WITH AN APPROACHING WARM FRONT...WILL MOVE INTO THE REGION BETWEEN 10 AM AND NOON. SOME THUNDERSTORMS MAY BE CAPABLE OF PRODUCING HAIL UP TO A HALF INCH IN DIAMETER. MOTORISTS SHOULD PREPARE FOR DENSE FOG THIS MORNING AND ALLOW EXTRA TRAVEL TIME. REMEMBER TO TURN ON YOUR HEADLIGHTS WHEN DRIVING IN FOG. SHEETS
Local storm report, Feb 26, 10:53 AM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1053 AM CST THU FEB 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 AM HAIL MACOMB 40.47N 90.68W
02/26/2009 M0.25 INCH MCDONOUGH IL FIRE DEPT/RESCUE
FALLING RIGHT NOW. MINOR ACCUMULATIONS.
&&
WELocal storm report, Feb 26, 10:56 AM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1056 AM CST THU FEB 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1053 AM HAIL MACOMB 40.47N 90.68W
02/26/2009 E0.25 INCH MCDONOUGH IL LAW ENFORCEMENT
&&
DLFLocal storm report, Feb 26, 11:33 AM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1133 AM CST THU FEB 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM HAIL 3 S KEWANEE 41.20N 89.93W
02/26/2009 E0.50 INCH HENRY IL EMERGENCY MNGR
PEA TO DIME SIZE HAIL ON BLACKHAWK ROAD AT THE
INTERSECTION OF HIGHWAY 34 AND 78.
&&The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 26, 10:09 AM CST | Dense Fog Advisory | DVN | Bureau, Hancock, Henderson, Henry, McDonough, Mercer and 4 more | 4 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.